Texas, 2023Flash Flood in Texas, October 23, 2023
October 23, 2023 · NWS MAF · 1 event in 1 county or zone
Training thunderstorms produced localized flash flooding across portions of the Permian Basin, including around the Midland/Odessa area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Training thunderstorms produced localized flash flooding across portions of the Permian Basin, including around the Midland/Odessa area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Oct 23, 11:31 AM CST, 49 minutes earlier.
Area forecast discussion, Oct 23, 11:31 AM CST, 49 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1231 PM CDT Mon Oct 23 2023
...New AVIATION...
.SHORT TERM...
(Today through Tuesday afternoon)
Issued at 147 AM CDT Mon Oct 23 2023
Expecting a mostly cloudy and rainy day today as the remnants of
Norma move through, tapping into the the plentiful moisture profile
that has been building over the last few days. The low level
circulation of Norma is currently drifting in the Gulf of California
while the mid-level circulation has sheared off and is beginning to
drift northeastward through Mexico. Confidence has generally
increased regarding the progression of this feature as it moves into
Texas though some uncertainty in exact timing remains. The axis of
maximum PWAT (and in-turn, QPF) looks to set up across central Texas
across San Angelo/Abeline/Wichita Falls, though PWATs > 1.5" stretch
into our eastern zones this afternoon. As the lift associated with
the mid-level remnants of Norma move into the region, showers and
embedded thunderstorms are expected first across the Big Bend
sometime this morning, pushing northward throughout the day. Rain
may be heavy at times with instances of training, which may lead to
localized areas of flash flooding. Aligning with the PWATs, the
lower Trans Pecos, southeastern Permian Basin, and western low-
rolling Plains will see the most rainfall accumulations today (1-2"
likely), with a fairly sharp cut-off moving west as Midland/Odessa
should see only around 0.5-0.75". Rain looks to taper off in the
early overnight hours. With some short-lived subsidence as Norma's
remnants depart, the day on Tuesday looks fairly quiet before a
large upper trough swings through Tuesday night.
As for temperatures, not much warming is expected for the eastern
zones throughout the day due to clouds and precipitation. Have
undercut NBM some, leaving many spots in the low to mid 70s for
today's highs. A warmer day is on tap for Tuesday thanks to no
precipitation and much less cloud cover, allowing widespread highs
in the upper 70s and low 80s.
-Munyan
&&
.LONG TERM...
(Tuesday night through Sunday)
Issued at 147 AM CDT Mon Oct 23 2023
Once the remnants of Norma move through our attention then focuses
to the west as an upper low develops and deepens over N Mexico. Rich
moisture will already be in place with PWATs likely at record levels
for late October. As the upper low pivots and begins to lift
north early Wednesday, large scale ascent will spread across the
area. Showers and storms are expected to develop across the higher
terrain after midnight Wednesday and become more widespread as
they move east into morning hours. Large scale forcing supports
convection forming into one or more linear segments as it arrives
in the Permian Basin and moving fairly quickly east. This will
likely limit strong from training, but flooding will still be
possible due to the heavy nature. Storms could begin to train once
they move east of our area as the upper flow becomes more
southerly late. We will continue to monitor this situation as any
shift west in the heavy rain axis could bring flooding into our
area.
Drier conditions return Thursday, but so does the heat. Downslope
flow off the higher terrain will allow high temperatures to climb
back into the 80s areawide. Ridging over the Gulf of Mexico and
another advancing trough that will develop over the West this
weekend will keep the region in southwesterly flow aloft. Above
normal temperatures will continue into the weekend, but it appears
there is an end in sight. The upper trough over the West will make
its way across the Plains and drag a strong cold front through our
region early next week. This front could bring the coldest air we
have seen so far this fall and may even bring some of us our first
freeze of the season!
&&
.AVIATION...
(18Z TAFS)
Issued at 1230 PM CDT Mon Oct 23 2023
MVFR to IFR CIGs will be seen on and off at most sites as showers
and occasional thunderstorms move through from south to north. Winds
will be mainly southerly to southeasterly. IFR to LIFR CIGs possible
late tonight and into Tuesday morning. TS possible at MAF this
afternoon, but low confidence on timing so not included.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 64 80 65 75 / 90 50 60 70
Carlsbad 58 82 58 76 / 10 20 50 40
Dryden 65 81 66 80 / 70 20 60 60
Fort Stockton 60 84 61 78 / 50 20 70 60
Guadalupe Pass 56 74 53 68 / 10 20 60 30
Hobbs 60 78 58 73 / 40 30 50 50
Marfa 54 78 53 73 / 30 20 60 40
Midland Intl Airport 64 80 63 75 / 70 30 60 70
Odessa 65 81 64 75 / 70 30 60 60
Wink 62 84 62 78 / 50 30 60 50
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&
SHORT TERM...16
LONG TERM....29
AVIATION...93
Hazardous weather outlook, Oct 23, 1:08 AM CST, 11 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
208 AM CDT Mon Oct 23 2023
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-240715-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
208 AM CDT Mon Oct 23 2023 /108 AM MDT Mon Oct 23 2023/
This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.
.DAY ONE...Today and tonight.
Locally heavy rainfall and flash flooding is possible today,
primarily over the eastern Permian Basin and Lower Trans Pecos.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Localized flash flooding is possible Tuesday night and Wednesday,
especially across the Permian Basin and Lower Trans Pecos. Some of
these storms could contain strong winds.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
Flash Flood, Midland
- When
- October 23, 12:20 PM CST to 12:50 PM CST
- Where
- Midland County, 24.14 mi W of Warfield to 6.02 mi SW of Warfield
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 31.939, -102.641
A trained spotter reported 1.7 inches of rain in 35 minutes.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in Louisiana, October 23, 20237 deaths · 55 injured · $4.0 million · 1 event
- Hail in Minnesota, October 23 to 24, 20232.5 in hail · 15 events
- Hail in Wisconsin, October 23, 20231.5 in hail · 9 events
- Winter Storm and Heavy Snow in Alaska, October 23 to 24, 202381 kt wind · 4 events
- Hail in Iowa, October 23, 20231 in hail · 2 events
- Funnel Cloud in Florida, October 23, 20231 event
- Waterspout in Gulf of Mexico, October 23, 20231 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1145113.